Reuters Health Information (2010-04-26): Antiretrovirals do not increase risk of isoniazid-associated hepatitis
Antiretrovirals do not increase risk of isoniazid-associated hepatitis
Last Updated: 2010-04-26 19:23:22 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Simultaneous anti-HIV therapy with antiretroviral drugs and tuberculosis (TB) prophylaxis with isoniazid does not make isoniazid-associated hepatitis any more likely, according to a report published online April 8th in the American Journal of Respiratory and Critical Care Medicine.
"Given the previous literature on isoniazid-associated hepatitis in HIV-infected adults, we were not surprised," Dr. Taraz Samandari from BOTUSA, Gaboon & Francis town, Botswana and the Centers for Disease Control and Prevention in Atlanta told Reuters Health by mail. "However we were anxious to know whether in combination with ART the risk of hepatitis increased."
Dr. Samandari and colleagues studied 1995 HIV-infected patients who received a 6-month course of isoniazid for tuberculosis prevention as recommended by Botswana's Ministry of Health and the World Health Organization. While they were receiving isoniazid, 516 (26%) of the study patients initiated therapy with antiretroviral therapy (ART), at a median of 2 months after enrollment.
Twenty patients died during the 6 months. Another 33 stopped taking isoniazid prematurely: 8 for active tuberculosis, 9 for severe adverse events other than hepatitis, and 16 for severe illness or other reasons. After the investigators excluded another 180 patients who had less than 4 months of prophylaxis and did not have hepatitis, 1762 participants were included in the analysis.
Nineteen patients (1.1%) developed isoniazid-associated hepatitis, with 14 cases occurring within the first 3 months of prophylaxis.
Seven of these 19 patients were receiving ART. Eight reported alcohol use at the time of diagnosis of their hepatitis.
Having a CD4 cell count below 200 was associated with isoniazid-associated hepatitis, but a multivariate model suggested that ART and not low CD4 cell count was the cause of this association. However, in bivariate analyses, neither ART nor alcohol could be linked to isoniazid-associated hepatitis.
There was a trend toward an increased risk of isoniazid-associated hepatitis in patients who met at least one of the CAGE criteria for alcoholism. (Have you ever felt you should cut down on your drinking? Have people annoyed you by criticizing your drinking? Have you ever felt bad about your drinking? Have you ever had a drink early in the morning to steady your nerves?)
There was no association, however, between hepatitis B or C and isoniazid-associated hepatitis.
Patients who crossed over from the 400 mg maximal dose of isoniazid had a lower risk of isoniazid-associated hepatitis (1.5%) than did patients who received only the lower 300 mg dose (2.3%), but the 95% confidence interval for relative risk included 1.0.
"Although isoniazid prophylaxis was relatively safe and ART did not significantly increase the risk of drug-related hepatitis, in practice, if a delay in ART initiation is medically appropriate, it is preferable to complete (the isoniazid therapy) prior to initiation of ART," Dr. Samandari said.
Am J Resp Crit Care Med 2010.